Kansas, 2010

Hail in Kansas, April 24, 2010

April 24, 2010 · NWS DDC · 1 event in 1 county or zone

One lone thunderstorm produced marginal severe hail in Barber county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

One lone thunderstorm produced marginal severe hail in Barber county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 24, 2:32 PM CST, 2 hours 24 minutes earlier.

Area forecast discussion, Apr 24, 2:32 PM CST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
332 PM CDT SAT APR 24 2010

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST FOCUS IS ON THE CHANCE FOR PRECIP LATE IN THE
PERIOD.

WV IMAGERY AND 12Z UPPER AIR ANALYSIS INDICATES A CLOSED OFF UPPER
LOW MOVING EAST ACROSS THE CENTRAL PLAINS. MEANWHILE, A SECONDARY
UPPER LEVEL TROUGH OF LOW PRESSURE IS DROPPING SOUTHEAST APPROACHING
THE PACIFIC NORTHWEST COAST. AT THE SURFACE, A STRONG SURFACE LOW IS
TRACKING EAST ACROSS CENTRAL KANSAS.

SHORT RANGE MODELS ARE IN FAIR AGREEMENT INDICATING THE CLOSED OFF
UPPER LOW MOVING EAST OUT OF THE REGION TONIGHT GIVING WAY TO FAIRLY
DRY CONDITIONS THAT WILL PERSIST THROUGH AT LEAST SUNDAY EVENING.
MEANWHILE, THE SECONDARY UPPER LEVEL TROUGH APPROACHING THE PACIFIC
NORTHWEST WILL DIG EAST-SOUTHEAST INTO THE NORTHERN PLAINS SUNDAY
BRINGING THE POSSIBILITY FOR PRECIP TO PORTIONS OF WESTERN KANSAS
LATE SUNDAY NIGHT INTO EARLY MONDAY. AN ATTENDANT COLD FRONT TO THE
UPPER LEVEL S/WAVE TROUGH, IS EXPECTED TO PUSH SOUTH THROUGH WESTERN
KANSAS SOMETIME SUNDAY EVENING. HOWEVER, MOISTURE IN THE LOWER
LEVELS WILL BE LACKING AS A RESULT OF A LOW LEVEL NORTHERLY FLOW
PERSISTING ACROSS WESTERN KANSAS ON THE BACKSIDE OF THE RECENTLY
DEPARTED SURFACE LOW. THE BEST AVAILABLE MOISTURE WILL BE IN THE MID
LEVELS IN CONJUNCTION WITH THE SYSTEM AS IT MOVES SOUTHEAST INTO THE
REGION. SO, WITH THE LACK OF SURFACE CONVERGENCE AND LOW LEVEL
INSTABILITY THE BEST CHANCE FOR PRECIP WILL BE IN A POST FRONTAL H7
BAROCLINIC ZONE SUNDAY NIGHT INTO EARLY MONDAY MORNING AS THE FRONT
PUSHES FURTHER SOUTH INTO OKLAHOMA. THE NAM, GFS, AND UKMET ALL SHOW
A BAND OF H7 FRONTOGENETIC FORCING MOVING SOUTHEAST ACROSS THE CWA
AFTER 06Z MONDAY. ANY POSSIBLE PRECIP WOULD ALSO LIKELY BE MORE
ELEVATED IN NATURE. AS A RESULT, WILL CONTINUE TO CARRY JUST SLIGHT
POPS ACROSS MUCH OF THE FA SUNDAY NIGHT THROUGH EARLY MONDAY FOR
LIGHT RAIN OR RAIN SHOWERS.

TEMPERATURES WILL BE FAIRLY COOL TONIGHT IN WAKE OF A STRONG SURFACE
LOW PULLING AWAY INTO EASTERN KANSAS TONIGHT. THE NAM, GFS, AND
UKMET SHOW H85 TEMPERATURES RANGING FROM AROUND 5C IN NORTHEASTERN
PORTIONS OF THE CWA TO NEAR 8C ACROSS OUR EXTREME WEST. INCREASED
CLOUDINESS SHOULD KEEP LOWS FROM DROPPING AS MUCH SO EXPECT TO SEE
LOWS IN THE MID TO UPPER 30S(F) WEST TO THE LOWER 40S(F) EAST. FOR
SUNDAY, WINDS WILL BECOME MORE NORTHERLY AND SUBSIDE SOMEWHAT
HELPING ALLOW HIGH TEMPERATURES TO CLIMB A BIT COMPARED TO TODAY.
TEMPERATURES AT H85 WILL RANGE FROM JUST ABOVE 10C ACROSS OUR
NORTHEAST TO NEAR 17C ACROSS OUR EXTREME SOUTHWEST. EXPECT HIGHS
MAINLY IN THE 70S(F) WITH A FEW UPPER 60S(F) POSSIBLE NORTH. FOR
SUNDAY NIGHT, A COLD FRONT WILL PUSH SOUTH ACROSS WESTERN KANSAS
BRINGING ANOTHER SURGE OF COOLER AIR INTO THE AREA. TEMPERATURES AT
H85 WILL RANGE FROM JUST ABOVE 0C TO NEAR 5C ACROSS THE CWA WITH THE
COLDER TEMPERATURES NORTH. SHOULD EXPECT LOWS DOWN INTO THE 30S(F)
NORTH AND WEST WITH LOWER 40S(F) SOUTH AND EAST. WILL NEED TO LOWER
TEMPERATURES SUNDAY NIGHT BE AT LEAST 3 TO 4 DEGREES ACROSS THE
ENTIRE FA. FOR MONDAY, TEMPERATURES ARE EXPECTED TO BE COOLER AS
CAA CONTINUES TO FILTER INTO WESTERN KANSAS IN WAKE OF THE COLD
FROPA. ALL MODELS POINT TO H85 TEMPERATURES RANGING AROUND TO JUST
ABOVE 5C ACROSS THE CWA. AS A RESULT, COULD SEE HIGHS STRUGGLING TO
REACH THE LOWER 60S(F) MONDAY. OUTSIDE OF SUNDAY NIGHT, WILL MAKE
MINOR ADJUSTMENTS TO TEMPERATURES ELSEWHERE.

DAYS 3-7...

AS THE REGION HEADS INTO MONDAY NIGHT THROUGH TUESDAY, THE MODELS
REMAIN IN GOOD AGREEMENT WITH PUSHING A POTENT MID LEVEL CLIPPER
SYSTEM FROM THE NORTHERN PLAINS, INTO THE LOWER OHIO RIVER VALLEY BY
TUESDAY AFTERNOON.  BEHIND THE EXITING UPPER SYSTEM, MODEST
SUBSIDENCE WILL DOMINATE ACROSS THE CENTRAL PLAINS AS MID LEVEL
HEIGHT RISES ALONG DECENT ISENTROPIC DOWNGLIDE PREVAIL ACROSS THE
REGION.  ANTICIPATE THIS WILL ALLOW SURFACE HIGH PRESSURE TO BUILD
INTO THE REGION AS WINDS TURN LIGHT WHILE SKY COVER ERODES QUICKLY.
THIS ALONG WITH A RELATIVELY DRY AIRMASS WILL SET THE STAGE FOR SOME
RATHER COOL OVERNIGHT TEMPERATURES AS SEVERAL LOCATIONS ARE EXPECTED
TO FLIRT WITH THE FREEZING MARK.  WILL AIM FOR LOWS IN THE MID TO
UPPER 30S FOR NOW, BUT THIS REALISTICALLY COULD BE 3 TO 5 DEGREES
TOO WARM. OTHERWISE, TUESDAY IS SHAPING UP TO BE A VERY NICE DAY AS
SURFACE HIGH PRESSURE SLIDES INTO THE EASTERN PLAINS WHILE THE LEE
TROUGH BEGINS TO TAKE SHAPE ALONG THE FRONT RANGE REGION. THIS WILL
ALLOW FOR DECENT MIXING AS TEMPERATURES CLIMB INTO THE MID 60S TO
LOWER 70S.

WEDNESDAY INTO THE FIRST HALF OF THURSDAY THEN LOOK RELATIVELY MILD
AND QUIET WEATHER WISE AS THE NEXT POTENT UPPER TROUGH DIGS INTO THE
WESTERN CONUS WHILE LEAVING DOWNSTREAM RIDGING ACROSS THE PLAINS.
THIS WILL KEEP THE REGION UNDER A SUBSIDENT/DRY REGIME DURING THIS
STRETCH ALTHOUGH VERY WARM TEMPERATURES ARE LIKELY TO PREVAIL AHEAD
OF THE DEEPENING LEE TROUGH ACROSS COLORADO.  WITH 850MB
TEMPERATURES ANTICIPATED TO CLIMB INTO A +18 TO +26C RANGE, WILL AIM
FOR HIGHS IN THE MID 70S TO MID 80S FOR HIGHS ON WEDNESDAY.

ATTENTION THEN TURNS TOWARD THE LATTER HALF OF THURSDAY INTO FRIDAY
AS THE GFS, ECMWF, CANADIAN GEM AND THE UKMET ALL AGREE ON KICKING
THE UPPER WAVE EASTWARD INTO THE CENTRAL CONUS. ALTHOUGH ALL OF THE
MODELS CONCUR ON FORMING A LARGE UPPER CYCLONE SOMEWHERE ACROSS THE
CENTRAL CONUS, THE TIMING AND DEPTH OF THIS WAVE ALONG WITH ANY
ASSOCIATED FRONTAL PASSAGE VARIES CONSIDERABLY. AS IS TYPICALLY THE
CASE, THE GFS IS MUCH MORE PROGRESSIVE THAN THE ECMWF WITH BOTH THE
TIMING OF THE WAVE AND ASSOCIATED FRONTAL PASSAGE.  HOWEVER, THE
CANADIAN GEM AND UKMET ARE ALSO MORE PROGRESSIVE THAN THE ECMWF
ALTHOUGH THESE 3 SOLUTIONS ARE ALL FURTHER EAST THAN THE GFS
ENSEMBLE MEAN.  GIVEN THIS INFO, HAVE LITTLE CONFIDENCE IN ANY
POSSIBLE SOLUTION AT THIS POINT AND WILL AIM TOWARD SOMETHING IN THE
MIDDLE UNTIL THE MEDIUM RANGE MODELS BEGIN TO SHOW BETTER
CONSISTENCY.  BASED ON THIS SCENARIO, EXPECT THURSDAY TO BE ANOTHER
WARM DAY AHEAD OF THE TROUGH/FRONTAL PASSAGE THURSDAY EVENING.  THIS
SHOULD BRING A THREAT FOR CONVECTION THROUGH FRIDAY MORNING WITH THE
REMAINDER OF FRIDAY INTO SATURDAY APPEARING DRY FOR NOW. THIS TIME
PERIOD WILL HAVE TO BE WATCHED VERY CLOSELY OVER THE NEXT FEW DAYS
AS THE POTENTIAL FOR ANOTHER HIGH IMPACT SEVERE CONVECTIVE EVENT
WILL EXIST.

&&

.AVIATION...

MAIN AVIATION CHALLENGE EXPECTED FOR THE DDC/GCK/HYS
TERMINALS OVER THE NEXT 24 HOURS WILL INVOLVE THE STRENGTH OF THE
LOW LEVEL WIND FIELD.  WINDS WILL BE THE STRONGEST THIS AFTERNOON AS
DECENT MOMENTUM TRANSFER ALONG WITH UNIDIRECTIONAL FLOW ON THE BACK
SIDE OF A DEEP AND NEARLY VERTICALLY STACKED SYSTEM, AID IN
PRODUCING SUSTAINED NORTHWEST WINDS OF 25 TO 30 KNOTS ALONG WITH
GUSTS UP TO 40 KNOTS POSSIBLE.  WINDS SHOULD EASE SLIGHTLY TOWARD
SUNSET THIS EVENING BUT WILL REMAIN ON THE GUSTY SIDE THROUGH THE
NIGHT. OTHERWISE, A BROKEN MVFR TO VFR CEILING BETWEEN 2500 TO 3500
FT, WILL GRADUALLY ERODE DURING THE OVERNIGHT HOURS WHILE THE
VISIBILITY REMAINS UNLIMITED.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  40  70  40  62 /   0   0  20  20
GCK  38  70  38  62 /   0   0  30  20
EHA  37  72  37  60 /   0   0  20  20
LBL  38  72  38  62 /   0   0  20  20
HYS  42  68  40  60 /  20   0  20  20
P28  45  72  43  63 /  20   0  10  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR KSZ030-
043>045-061>064-074>078-084>087.

WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR KSZ031-046-065-079-
080-088-089.

&&

FN32/35/35
Hazardous weather outlook, Apr 24, 2:53 PM CST, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DODGE CITY KS
353 PM CDT SAT APR 24 2010

KSZ030-031-043>046-061>066-074>081-084>090-251200-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
353 PM CDT SAT APR 24 2010 /253 PM MDT SAT APR 24 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LOOK FOR STRONG NORTHWEST WINDS OF 25 TO 35 MPH ALONG WITH
OCCASIONAL GUSTS UP TO 45 MPH...TO REMAIN POSSIBLE OVER MOST OF
THE OUTLOOK AREA THROUGH EARLY THIS EVENING. WINDS ARE EXPECTED TO
EASE BELOW 25 MPH SHORTLY AFTER SUNSET.

IN ADDITION...A FEW THUNDERSTORMS WILL BE POSSIBLE THROUGH EARLY
EVENING MAINLY EAST OF HIGHWAY 183. FEW OF THESE STORMS MAY BE
CAPABLE OF PRODUCING HAIL UP TO PENNY SIZE ALTHOUGH WIDESPREAD
SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A MOSTLY CLEAR SKY ALONG WITH LIGHT WINDS AND A VERY DRY AIRMASS
MONDAY NIGHT INTO EARLY TUESDAY...MAY ALLOW TEMPERATURES TO DROP INTO THE
LOWER TO MIDDLE 30S BY SHORTLY BEFORE SUNRISE TUESDAY MORNING.
THIS MAY BRING SOME PATCHY FROST TO PORTIONS OF THE OUTLOOK AREA
MAINLY NORTH OF HIGHWAY 50.

A CHANCE OF THUNDERSTORMS WILL THEN RETURN TO THE OUTLOOK AREA
THURSDAY AND LASTING THROUGH FRIDAY. CONDITIONS CONTINUE TO LOOK
FAVORABLE FOR A FEW STRONG TO SEVERE THUNDERSTORMS THURSDAY INTO
THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Local storm report, Apr 24, 2:05 PM CST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
305 PM CDT SAT APR 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     HAIL             GREENSBURG              37.61N 99.29W
04/24/2010  E0.50 INCH       KIOWA              KS   PUBLIC

&&

WRIGHT
Special weather statement, Apr 24, 2:29 PM CST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
329 PM CDT SAT APR 24 2010

KSZ079-080-242115-
EDWARDS-KIOWA-
329 PM CDT SAT APR 24 2010

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KIOWA AND SOUTHERN
EDWARDS COUNTIES...

AT 324 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTH OF GREENSBURG...MOVING SOUTH AT 35
MPH.

PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM.

LAT...LON 3740 9903 3739 9935 3776 9944 3777 9920
TIME...MOT...LOC 2028Z 345DEG 32KT 3766 9929

WRIGHT
Special weather statement, Apr 24, 3:51 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
451 PM CDT SAT APR 24 2010

KSZ066-081-242230-
PRATT-STAFFORD-
451 PM CDT SAT APR 24 2010

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PRATT AND SOUTHEASTERN
STAFFORD COUNTIES...

AT 446 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF STAFFORD...MOVING SOUTH AT
40 MPH.

PENNY SIZE HAIL AND GUSTY WINDS ARE POSSIBLE WITH THIS STORM. IN
ADDITION TO THE HAIL AND WIND...BRIEF FUNNEL CLOUDS WILL BE POSSIBLE
WITH THIS STORM. WHILE THE POSSIBILITY OF THE FUNNEL REACHING THE
GROUND IS LOW...IF ONE DOES IT COULD PRODUCE MINOR WIND DAMAGE.

LAT...LON 3748 9870 3795 9875 3796 9848 3783 9846
      3781 9845 3748 9845
TIME...MOT...LOC 2149Z 345DEG 37KT 3785 9866

WRIGHT
Special weather statement, Apr 24, 4:55 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
555 PM CDT SAT APR 24 2010

KSZ090-242330-
BARBER-
555 PM CDT SAT APR 24 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BARBER COUNTY...

AT 551 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HAZELTON...MOVING SOUTHEAST AT 30 MPH.

PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM.

LAT...LON 3700 9835 3699 9837 3699 9846 3715 9853
      3721 9835 3719 9833 3700 9834
TIME...MOT...LOC 2256Z 332DEG 26KT 3711 9842

WRIGHT

The radar

The Vance AFB radar (KVNX), 51 km away, was scanning. The volume nearest the first event began at 22:56 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Barber

When
April 24, 4:56 PM CST
Where
Barber County, 3.58 mi WNW of Hazelton
Measured
0.75 in hail
Reported by
Public
Coordinates
37.120, -98.460

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 227867.